Alert archive / Kentucky / Tornado Warnings in 1997
Tornado Warning 8, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at Mar 1, 1997, 7:39 PM CST for Caldwell County, Kentucky. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 1, 1997, 7:39 PM CST (01:39 UTC)
- Expired
- Mar 1, 1997, 8:15 PM CST
- In force
- 36 min
- Issued by
- NWS Paducah, KY
- Area
- Whole counties
County Caldwell County, KY
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 1, 2:30 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 1.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 769 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1269 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 330 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 5.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPAH 020139 RRA TORPAH KYC033-020215- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE PADUCAH KY 739 PM CST SAT MAR 1 1997 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 815 PM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST KENTUCKY ...CALDWELL COUNTY A TORNADO IS EXPECTED TO MOVE THROUGH OR NEAR FARMERSVILLE BY 750 PM CST. AT 740 PM CST...DOPPLER RADAR INDICATED A POSSIBLE TORNADO 33 MILES EAST OF PADUCAH OR JUST NORTH OF EDDYVILLE. MOVEMENT WAS EAST NORTHEAST AT 45 MPH. IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE.0..SEEK SHELTER IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS... OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS. SHANKLIN
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Mar 1, 1:12 PM CST, 6 hours 27 minutes earlier.
Area forecast discussion, Mar 1, 1:12 PM CST, 6 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 115 PM CST SAT MAR 1 1997 MARCH IS DEFINITELY COMING IN LIKE A LION. SURFACE COLD FRONT WAS THROUGH SGF AND COU AS OF 18Z. NGM/ETA/AVN BRING THE COLD FRONT INTO SE MISSOURI BY 06Z AND SOUTH CENTRAL KENTUCKY BY 12Z. A VERY WARM MOIST SOUTHERLY WIND FLOW IN THE LOW LEVELS WAS ADVECTING 70 DEGREE DEW POINTS NORTHWARD THROUGH ARKANSAS. WAA TYPE CONVECTION HAS DECREASED CONSIDERABLY ACROSS THE PAH FA SINCE 16Z. THE FOCUS SHIFTS TO THE APPROACHING COLD FRONT. 18Z KLZK RADAR AND LIGHTNING DATA INDICATED CONVECTION WAS ON THE INCREASE ACROSS ARKANSAS. 12Z SGF RAOB WAS VERY DRY...BUT AS COLD FRONT MOVES EAST INTO MUCH DEEPER MOISTURE...CONVECTION SHOULD INCREASE AHEAD OF THE FRONT. STORMS OVER ARKANSAS WILL LIKELY ADVECT NEWD UNDER 60 KNOT 500 MB FLOW. AXIS OF GREATEST INSTABILITY IS PROGGED TO COINCIDE WITH VERY STRONG LOW LEVEL CONVERGENCE ALONG COLD FRONT OVER THE PAH/EVV/CGI AREAS AT 06Z. 20 TO 30 KNOT SOUTHERLY BOUNDARY LAYER FLOW WILL FEED STORMS WITH PLENTY OF LOW LEVEL MOISTURE. FLASH FLOOD GUIDANCE VALUES ARE VERY LOW...GENERALLY LESS THAN 2 INCHES IN THREE HOURS. A CONTINUATION OF THE FLASH FLOOD WATCH FOR MOST OF THE PAH CWFA IS WARRANTED. SEVERE WEATHER POTENTIAL FOR TONIGHT IS ALSO QUITE STRONG. HELICITIES ARE PROGGED TO REMAIN QUITE HIGH TONIGHT...ESPECIALLY THIS EVENING...WHEN DIRECTIONAL SHEAR WILL BE STRONGEST. SUPERCELL DEVELOPMENT IS QUITE POSSIBLE ACROSS THE FA TONIGHT. WEATHER QUIETS DOWN SUNDAY AS COLD FRONT MOVES EAST OF THE FA VERY EARLY IN THE DAY. GRIDDED DATA TIME SERIES CROSS SECTIONS SHOW CONSIDERABLE MOISTURE LINGERING BEHIND THE FRONT. LOTS OF CLOUDS AND COOLER TEMPERATURES ON TAP...WITH SOME DRIZZLE OR LIGHT RAIN POSSIBLE IN THE MORNING. MY/PS
In the hours before
Special weather statement, Mar 1, 3:03 PM CST, 4 hours 36 minutes before
KYZ001>022-MOZ110>112-114-020000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 302 PM CST SAT MAR 1 1997 ...A TORNADO WATCH IS IN EFFECT FOR WESTERN KENTUCKY AND A SMALL PART OF SOUTHEAST MISSOURI UNTIL 9 PM... THUNDERSTORMS ARE EXPECTED TO INCREASE IN STRENGTH LATE THIS AFTERNOON AND THIS EVENING. SOME STORMS MAY BECOME SEVERE...PRODUCING DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES ARE POSSIBLE. IN SOUTHEAST MISSOURI...MISSISSIPPI...NEW MADRID...STODDARD...AND SCOTT COUNTIES ARE INCLUDED IN THE WATCH. ALL OF WESTERN KENTUCKY IS INCLUDED IN THE WATCH. FLOODING CONTINUES ACROSS PARTS OF WESTERN KENTUCKY. FLASH FLOOD WATCHES AND WARNINGS ARE IN EFFECT FOR TONIGHT. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...OR TORNADOES. IF A TORNADO WARNING IS ISSUED OR A TORNADO IS SPOTTED NEAR YOU...TAKE COVER IN A BASEMENT IF POSSIBLE. OTHERWISE...GO TO AN INTERIOR ROOM ON THE LOWEBST FLOOR OF YOUR HOME OR BUSINESS. STAY TUNED FOR THE LATEST INFORMATION ON THIS POTENTIALLY DANGEROUS WEATHER SITUATION. YORK
Local storm report, Mar 1, 4:35 PM CST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
435 PM CST SAT MAR 1 1997
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM SOUTHWEST CARTER CNTY MO LARGE TREES AND NEW GARAGE
03/01/97 CARTER DOWN
REPORTED BY RIPLEY COUNTY
MO DES
PAUL WLocal storm report, Mar 1, 6:04 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
604 PM CST SAT MAR 01 1997
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0558 PM LIVERMORE KY TORNADO
03/01/97 MCLEAN POLICE REPORTING TORNADO
MOVING ALONG US HWY 431
TOWARD DAVIESS COLocal storm report, Mar 1, 6:05 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
604 PM CST SAT MAR 01 1997
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0558 PM LIVERMORE KY TORNADO
03/01/97 MCLEAN POLICE REPORTING TORNADO
MOVING ALONG US HWY 431
TOWARD DAVIESS COLocal storm report, Mar 1, 7:35 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
735 PM CST SAT MAR 01 1997
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0731 PM IUKA KY
03/01/97 LIVINGSTON A FUNNEL CLOUD WAS
REPORTED NEAR IUKA IN
LIVINGSTON COUNTY KENTUCKY
BY A CITIZEN. REPORT
RELAYED BY DES.Local storm report, Mar 1, 7:36 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
735 PM CST SAT MAR 01 1997
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0731 PM IUKA KY
03/01/97 LIVINGSTON A FUNNEL CLOUD WAS
REPORTED NEAR IUKA IN
LIVINGSTON COUNTY KENTUCKY
$ BY A CITIZEN. REPORT
RELAYED BY DES.The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 1, 6:24 PM CST | Tornado Warning | PAH | Carlisle | 36 min |
| Mar 1, 7:08 PM CST | Tornado Warning | PAH | Livingston, McCracken, Marshall | 37 min |
| Mar 1, 7:26 PM CST | Tornado Warning | PAH | Lyon | 34 min |
| Mar 1, 8:19 PM CST | Severe Thunderstorm Warning | PAH | Calloway | 26 min |
| Mar 1, 9:05 PM CST | Flash Flood Warning | PAH | Daviess, Henderson, McLean | 6 hr |
| Mar 1, 9:05 PM CST | Flash Flood Warning | PAH | Crittenden, Union, Webster | 6 hr |
| Mar 1, 9:05 PM CST | Flash Flood Warning | PAH | Caldwell, Calloway, Christian, Lyon, Marshall, Trigg | 6 hr |
| Mar 1, 9:05 PM CST | Flash Flood Warning | PAH | Muhlenberg, Todd | 6 hr |
| Mar 1, 9:05 PM CST | Flash Flood Warning | PAH | Fulton, Hickman | 6 hr |
| Mar 1, 9:05 PM CST | Flash Flood Warning | PAH | Ballard, Carlisle, McCracken | 6 hr |
| Mar 1, 9:05 PM CST | Flash Flood Warning | PAH | Hopkins | 6 hr |
| Mar 1, 9:05 PM CST | Flash Flood Warning | PAH | Livingston | 6 hr |
| Mar 1, 9:05 PM CST | Flash Flood Warning | PAH | Graves | 6 hr |
Nearby
Tornado Warnings in Kentucky, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.